Minnesota, 2018Hail and Damaging Winds in Minnesota, May 29, 2018
May 29, 2018 · NWS DLH · 16 events in 5 counties and zones
A very moist and unstable airmass was in place ahead of a shortwave and low-level convergence moving into the area. This lead to storms during the afternoon and evening hours that produced numerous reports of downed trees and power lines due to strong winds along with small hail with the heaviest hit areas stretching from the Brainerd Lakes area to the Iron Range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass was in place ahead of a shortwave and low-level convergence moving into the area. This lead to storms during the afternoon and evening hours that produced numerous reports of downed trees and power lines due to strong winds along with small hail with the heaviest hit areas stretching from the Brainerd Lakes area to the Iron Range. Power outages from this event lasted for over a day in some areas following the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:43 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, May 29, 1:43 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
243 PM CDT Tue May 29 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM CDT Tue May 29 2018
A moist and unstable airmass was present over the Northland with
PWAT values around 1.3 inches and MLCAPE values from 1000-2000
J/kg over all but the Arrowhead. MLCIN has been decreasing over
the Northland and that trend will continue this afternoon. Storms
have fired off south and just west of the Northland with low level
convergence and a shortwave providing lift. Deep layer shear was
less than 30 knots but given the amount of instability, some of
the storms may be severe over the Northland this afternoon into
the late evening hours. Large hail and damaging winds will be the
main threats. Heavy rain could also occur as storms track over the
same areas for a time into the evening. As was the case
yesterday, the CAMS are late in developing the storms but most do
follow the same trend in showing a weakening trend to the storms
between 03Z-06Z tonight. Storm coverage is expected to diminish
late tonight for most areas. We expect fog to develop later
tonight, especially over and near Lake Superior.
The upper trough and low move will move over Minnesota on
Wednesday. Showers and storms are expected to become likely for
most areas, especially in the afternoon. Temperatures will be
cooler and be mostly in the seventies to around 80. It will again
be cooler near Lake Superior as off lake winds continue.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 243 PM CDT Tue May 29 2018
The main areas of focus for the long-term forecast continue to be a
few chances of thunderstorms, especially for Thursday, with
temperatures near or above seasonal average.
Wednesday night through Thursday look to be somewhat active as an
area of low pressure will translate just to our south, with an
associated mid-level shortwave that will translate eastward from
North Dakota. Most-unstable CAPE values will generally range between
500 to 1500 J/kg, so some instability will be available to fuel
thunderstorms as the better forcing from the shortwave moves in.
Effective bulk shear values appear to be rather low, however, which
should put a damper on severe weather potential. This will be
monitored in subsequent forecasts.
Drier conditions are expected for Friday as the shortwave shifts
eastward, and mid-level ridging takes its place. High temperatures
Friday will be cooler by Lake Superior due to easterly on-shore
flow, so areas adjacent to the Lake will see highs into the middle
to upper 50s. Highs away from Lake Superior will be warmer, reaching
into the upper 60s and lower 70s. A similar story is expected for
Saturday, although the flow is a bit weaker, so the lake influence
shouldn't be as pronounced. Skies should be partly to mostly sunny
Friday.
More chances of showers and possibly some thunderstorms will move
back into the picture for Saturday as a negatively-tilted upper-
level trough phases into the region. Some associated warm-air
advection will bring in some warmer temperatures for Sunday through
Tuesday, with highs returning to the middle to upper 70s in most
places.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018
The main focus for this set of TAFs is the increased potential for
thunderstorms later this afternoon and evening. Some of these
storms could be strong to severe, with strong straight line winds
being the main threat. Due to the increased confidence, used TEMPO
groups to time out the most likely window for these storms. There
will likely be some MVFR, and possibly IFR, ceiling and
visibility reductions with these storms. Otherwise, conditions
will be VFR. The only exception will be at KDLH, where some MVFR
fog and ceilings will be possible early Wednesday morning due to
cooler on-shore flow off Lake Superior, which could generate a
marine-layer low-stratus deck. Chances of showers and
thunderstorms will again be in the picture for Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 69 57 76 / 50 70 60 50
INL 62 78 59 71 / 60 70 70 50
BRD 64 78 61 78 / 60 70 70 30
HYR 64 79 61 78 / 50 70 60 50
ASX 55 71 54 75 / 40 70 60 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, May 29, 1:19 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
219 PM CDT Tue May 29 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
219 PM CDT Tue May 29 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms will develop across the Northland this afternoon
into this evening. Storms will develop first over central and
north central Minnesota and spread east overnight. Some of the
storms may be severe, with damaging wind and large hail the main
threats. Heavy rain will also be possible as storms track over
the same area. The severe threat will be greatest over far
northwest Wisconsin into much of northern Minnesota and continue
into late evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed this afternoon into this evening.
LSZ121-140>148-301030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
219 PM CDT Tue May 29 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are possible over western Lake Superior this
evening and overnight. An isolated severe storm is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periods of thunderstorms are possible Wednesday through Thursday.
Strong east to northeast flow will likely develop Friday and
Saturday morning. The winds and resulting waves could cause
hazardous conditions for small craft.
Melde/JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 29, 2:12 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT Tue May 29 2018
MNZ010-018-025-033-034-292115-
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
Including the cities of International Falls, Bigfork, Walker,
Pine River, and Brainerd
312 PM CDT Tue May 29 2018
...THUNDERSTORMS WILL MOVE INTO PARTS OF NORTH CENTRAL MINNESOTA
DURING THE LATE AFTERNOON...
Coverage and intensity of thunderstorms has steadily increased
across parts of central and northwest Minnesota over the past
couple of hours, with widespread thunderstorms in areas from Sauk
Centre and Long Prairie, northward to Wadena, Park Rapids, and
just southwest of Walker as of 3 PM.
These thunderstorms will gradually move northeastward into Cass,
Crow Wing, western Itasca, and western Koochiching Counties
between 330 and 5 PM. A few of the storms are likely to be strong
or perhaps severe for short periods of time, producing large hail
and some damaging wind gusts. Locally heavy rainfall and perhaps
some local minor flooding are also possible with slow moving
thunderstorms.
Anyone on the many area lakes in this region should be prepared to
get off the water quickly and seek shelter on shore if threatening
weather approaches. This includes the entire Brainerd Lakes
region, as well as areas around Leech Lake and Lake
Winnibigoshish.
Miller
Special weather statement, May 29, 3:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
415 PM CDT TUE MAY 29 2018
MNZ025-033-034-292130-
Crow Wing-North Cass-South Cass-
415 PM CDT TUE MAY 29 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...
At 413 PM CDT, a large area of strong thunderstorms covered much of
southern Cass and western Crow Wing Counties, moving north at 35 mph.
Wind gusts up to 50 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Brainerd, Walker, Baxter, Breezy Point, Pequot Lakes, Crosslake,
Nisswa, Pine River, Emily, Pillager, Fifty Lakes, Wabedo, Hackensack,
Backus, Longville, Fort Ripley, Gull Lake, Leader, South Long Lake,
and Merrifield.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes immediately and seek shelter
on shore inside a sturdy structure.
LAT...LON 4707 9460 4697 9397 4616 9407 4616 9437
4618 9437 4621 9439 4623 9439 4627 9434
4630 9436 4633 9443 4633 9446 4630 9454
4633 9460 4633 9462 4636 9467 4635 9470
4637 9472
TIME...MOT...LOC 2113Z 194DEG 29KT 4674 9439
MillerLocal storm report, May 29, 3:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST BAXTER 46.34N 94.28W
05/29/2018 M52 MPH CROW WING MN TRAINED SPOTTER
0415 PM HAIL 2 S PINE RIVER 46.69N 94.40W
05/29/2018 M0.88 INCH CASS MN TRAINED SPOTTER
&&
CCHRISTThunderstorm Wind, Cass
- When
- May 29, 3:32 PM CST
- Where
- Cass County, 2.45 mi ENE of Whipholt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.060, -94.330
Strong thunderstorm winds blew down a few trees. One of the larger trees was 8 inches in diameter.
Thunderstorm Wind, Cass
- When
- May 29, 4:02 PM CST
- Where
- Cass County, 0.47 mi E of Bena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.350, -94.210
Strong thunderstorm winds blew down trees with diameters up to 8 inches.
Thunderstorm Wind, Itasca
- When
- May 29, 4:15 PM CST
- Where
- Itasca County, 1.46 mi SSE of Cohasset
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.250, -93.620
Several trees, some blown down by gusty thunderstorm winds. Some of the downed trees diameters up to 10.
Thunderstorm Wind, Itasca
- When
- May 29, 4:25 PM CST
- Where
- Itasca County, 0.84 mi SE of Cohasset
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.260, -93.620
A 14 inch diameter maple tree was blown down.
Thunderstorm Wind, Aitkin
- When
- May 29, 4:35 PM CST
- Where
- Aitkin County, 3.39 mi ESE of Sheshebee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.690, -93.180
Numerous small trees were uprooted.
Thunderstorm Wind, St. Louis
- When
- May 29, 5:24 PM CST
- Where
- St. Louis County, 1.38 mi S of Hunters Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.830, -92.070
A 12 to 18 inch diameter tree was down down by strong thunderstorm winds.
Hail, Aitkin
- When
- May 29, 5:25 PM CST to 5:26 PM CST
- Where
- Aitkin County, 10 mi NE of Aitkin
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.632, -93.551
Nickel-size hail was reported on Wilkins Lake.
Thunderstorm Wind, St. Louis
- When
- May 29, 5:45 PM CST
- Where
- St. Louis County, 1.46 mi NNW of Markham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.320, -92.240
Trees, a TV antenna and power lines were blown down by strong thunderstorm winds.
Thunderstorm Wind, St. Louis
- When
- May 29, 5:45 PM CST
- Where
- St. Louis County, 1.4 mi E of Buhl
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -92.770
Four inch diameter trees were snapped by strong thunderstorm winds.
Thunderstorm Wind, St. Louis
- When
- May 29, 6:00 PM CST
- Where
- St. Louis County, 0.93 mi E of Biwabik
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.530, -92.330
Four large trees were blown down. The roof and siding of a house was damaged when one of the trees fell on it.
Thunderstorm Wind, St. Louis
- When
- May 29, 6:00 PM CST
- Where
- St. Louis County, 1.16 mi NW of Parkville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 47.540, -92.320
Five large trees were blown down by strong thunderstorm winds. One tree was 1 foot in diameter and the others were around 5 inches in diameter.
Thunderstorm Wind, St. Louis
- When
- May 29, 6:05 PM CST
- Where
- St. Louis County, 0.69 mi S of Embarrass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.660, -92.200
Several trees and numerous branches were blown down in Embarrass.
Hail, St. Louis
- When
- May 29, 6:09 PM CST to 6:10 PM CST
- Where
- St. Louis County, 4 mi E of Twig
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -92.285
Thunderstorm Wind, St. Louis
- When
- May 29, 6:14 PM CST
- Where
- St. Louis County, 0.47 mi W of Aurora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.530, -92.240
Several trees were blown down by thunderstorm winds in Aurora.
Thunderstorm Wind, St. Louis
- When
- May 29, 6:30 PM CST
- Where
- St. Louis County, 1.16 mi NE of Ely
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.910, -91.850
Strong thunderstorm winds blew down several large trees and a few power lines.
Thunderstorm Wind, Lake
- When
- May 29, 7:00 PM CST
- Where
- Lake County, 5.17 mi W of Isabella
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.610, -91.460
Several trees blown down by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 29, 20181 death · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2018$1.6 million · 1.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, May 29, 20183 injured · $155,000 · 1.25 in hail · 25 events
- Flash Flooding and Flooding in North Carolina, May 29 to 31, 2018$669,000 · 15 events
- Tornado and Hail in Iowa, May 29, 2018$300,000 · EF0 · 21 events
- Tornado and Hail in Oklahoma, May 29 to 30, 2018$10,000 · EF1 · 55 events
- Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018$129,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 29, 20182.75 in hail · 28 events
- Tornadoes and Hail in Texas, May 29, 2018EF0 · 15 events
- Flash Flooding and Tropical Depression in Alabama, May 29 to 30, 201813 events
- Hail and Damaging Winds in Minnesota, May 29, 2018$2,000 · 2 in hail · 13 events
- Hail in Minnesota, May 29, 2018$2,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756403, 756404, 756405, 756406, 756407, 756408, 756417, 756409, 756410, 756411, 756412, 756413, 756418, 756414, 756415, 756416.